Alert archive / Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Blacksburg, VA

August 14, 2015Grayson County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 14, 2015, 1:21 PM EDT for Grayson County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 1:21 PM EDT (17:21 UTC)
Expired
Aug 14, 2015, 1:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Grayson County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS81 KRNK 141721
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI AUG 14 2015
 
VAZ015-141745-
GRAYSON-
121 PM EDT FRI AUG 14 2015

...A STRONG SLOW MOVING SHOWER WILL AFFECT SOUTHWESTERN GRAYSON 
COUNTY...

AT 120 PM EDT...A STRONG SHOWER WAS OVER VOLNEY. THE SHOWER WAS 
NEARLY STATIONARY AND PRODUCING LOCALLY HEAVY RAIN. IT MAY DEVELOP 
INTO A THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUTH OF WILSON...
VOLNEY...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3668 8152 3670 8126 3657 8129 3657 8139
      3658 8144 3658 8153
TIME...MOT...LOC 1720Z 284DEG 1KT 3661 8141 
$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 9:53 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 14, 9:53 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT FRI AUG 14 2015

.SYNOPSIS...
HIGH PRESSURE WILL MAKE SLOW PROGRESSION EAST ACROSS THE REGION
THROUGH MONDAY...ALLOWING FOR INCREASING AMOUNTS OF MOISTURE ACROSS
THE AREA. MUCH BETTER CHANCES OF PRECIPITATION RETURN TO THE AREA
TUESDAY THROUGH THURSDAY AS A COLD FRONT MOVES INTO...AND THEN
STALLS OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 410 AM EDT FRIDAY...

ONLY MINOR ADJUSTMENTS TO THE FORECAST THIS MORNING...BASICALLY FOR
AREAS OF CLOUD COVER THIS MORNING AND TEMPERATURES THIS AFTERNOON.
OVERALL...THE EARLY MORNING FORECAST PACKAGE IS ON TRACK.

KEEPING AN EYE ON A SHORT WAVE OVER IOWA THAT IS EXPECTED TO DROP
INTO THE TENNESSEE VALLEY BY TONIGHT AS THE UPPER TROF IN THE EAST
RECEDES TO THE THE NORTH. AT THE SURFACE...HIGH PRESSURE REMAINS
OVER THE FORECAST AREA TODAY AND TONIGHT...ALBEIT MAKING A GRADUAL
SLIDE TO THE EAST. THIS WILL CAUSE PRECIPITABLE WATER VALUES AND
DEW POINTS TO BE SLIGHTLY HIGHER TODAY THAN ON THURSDAY AS LIGHT
SOUTHWESTERLY FLOW TAKES OVER.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON...BUT THE AREA OF COVERAGE WILL INCLUDE THE
WESTERN SLOPES OF SOUTHEAST WEST VIRGINIA AND THE SOUTHERN BLUE
RIDGE FROM FLOYD COUNTY INTO NORTHWEST NORTH CAROLINA.

WENT WITH MAXIMUM TEMPERATURES SIMILAR TO THURSDAY. USED A BLEND
OF MAV/MET GUIDANCE FOR OVERNIGHT LOWS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...

WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA THIS WEEKEND WITH LIGHT
EASTERLY FLOW SATURDAY AND LIGHT SOUTHERLY FLOW SUNDAY. WE WILL ALSO
SEE AN INCREASE IN MOISTURE AND THUNDERSTORMS EACH DAY. COVERAGE
SATURDAY WILL BE ISOLATED AND SCATTERED SUNDAY WITH ALL STORMS
CONFIDED TO THE MOUNTAINS. WITH WEAK STEERING FLOW ALOFT...DIURNAL
MOUNTAIN THUNDERSTORMS WILL MOVE SLOW AND IF EFFICIENT...PRODUCE
HEAVY DOWNPOURS. WITH LINGERING INSTABILITIES...STORMS MAY HANG ON
LONGER INTO SUNDAY EVENING.

TEMPERATURES SATURDAY WILL RUN CLOSER TO NORMAL WITH LOWER 80S WEST
AND UPPER 80S EAST. SUNDAY'S TEMPERATURES WILL BE A FEW DEGREES WARMER
THAN SATURDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 220 PM EDT THURSDAY...

DO NOT SEE ANY BIG CHANGES NEEDED TO THIS PERIOD. MODELS STILL
DIFFER ON THE OVERALL UPPER PATTERN MID WEEK...SO KEPT BLEND OF
OFFICIAL AND ENSEMBLES. WILL STAY WITH MAINLY A DIURNAL TREND OF
SHOWERS AND STORMS ACROSS THE WEST AS HUMIDITY TRENDS UPWARD OVER
TIME. MAIN FOCUS OF ANYTHING ORGANIZED WILL BE OVER THE COAST OF NC
TO FL AND ACROSS THE GREAT LAKES INTO THE NORTHEAST.

HIGHS AND LOW STILL AT/SLIGHTLY ABOVE NORMAL WITH LOWER TO MID 80S
WEST...EXCEPT UPPER 70S HIGHER TERRAIN...TO UPPER 80S/90 EAST. LOWS
AT NIGHT TO ELEVATE A LITTLE BUT TYPICAL OF AUGUST WITH LOW TO MID
60S WEST...TO UPPER 60S/NEAR 70 EAST.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
AS OF 725 AM EDT FRIDAY...

OBSERVATIONS AND SATELLITE PICTURES SHOWED SCATTERED TO BROKEN 5-7KFT
CEILINGS OVER THE REGION THIS MORNING. THE OPPORTUNITY FOR ANY FOG
DEVELOPMENT WAS QUICKLY ENDING. HIGHS CONFIDENCE OF VFR CONDITIONS
AT THE LOCAL AIRPORTS THROUGH 18Z/2PM.

NO APPRECIABLE CHANGE IN THE WEATHER PATTERN TODAY OR TONIGHT. A
SHORT WAVE WILL MOVE THROUGH THE MID MISSISSIPPI VALLEY THEN
TENNESSEE VALLEY BY FRIDAY MORNING. EXPECT SCATTERED
OROGRAPHICALLY FORCED SHOWERS AND THUNDERSTORMS...ESPECIALLY
ALONG THE SOUTHERN BLUE RIDGE INTO NORTH CAROLINA THIS AFTERNOON
AND EVENING. MEDIUM CONFIDENCE ON THE AREAL COVERAGE...MORE THAN
ON THURSDAY...BUT STILL NOT A HIGH ENOUGH PROBABILITY TO ADD TO
THE TAFS...SO WILL LEAVE DRY FOR NOW.

EXTENDED AVIATION DISCUSSION...

HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MONDAY. THE
POTENTIAL FOR SHOWERS AND A FEW STORMS RETURN AS THE CENTER OF THE
HIGH SHIFTS EAST OF THE AREA...AND MOISTURE FLOW INCREASES ON THE
WEST SIDE OF THE REGION. FOCUS FOR ANY ISOLATED TO SCATTERED SHOWERS
AND STORMS THAT DEVELOP WILL BE MAINLY IN THE MOUNTAINS.

VFR CONDITIONS ARE EXPECTED FOR MOST OF THE REGION...MOST OF THE
TIME. THE EXCEPTIONS WILL BE BRIEF...LOCALIZED IFR/MVFR CONDITIONS
UNDER ANY OF THE SHOWERS OR STORMS THAT FORM WITH HEAVY CORES.
ALSO...LATE NIGHT MOUNTAIN AND RIVER VALLEY FOG WILL BE
POSSIBLE...ESPECIALLY AS MORE AREAS START GETTING RAIN DURING THE
DAYTIME.

&&

.EQUIPMENT...
AS OF 730 AM EDT FRIDAY...

KFCX 88D RADAR WILL STILL DOWN FOR MAINTENANCE TODAY. THE RADAR IS
EXPECTED TO BE BACK UP AROUND 7 PM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/NF
SHORT TERM...RCS
LONG TERM...WP
AVIATION...AMS/MBS
EQUIPMENT...
Hazardous weather outlook, Aug 14, 4:25 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EDT FRI AUG 14 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-150830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
425 AM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI AUG 14 2015

VAZ015-141745-
GRAYSON-
121 PM EDT FRI AUG 14 2015

...A STRONG SLOW MOVING SHOWER WILL AFFECT SOUTHWESTERN GRAYSON
COUNTY...

AT 120 PM EDT...A STRONG SHOWER WAS OVER VOLNEY. THE SHOWER WAS
NEARLY STATIONARY AND PRODUCING LOCALLY HEAVY RAIN. IT MAY DEVELOP
INTO A THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUTH OF WILSON...
VOLNEY...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3668 8152 3670 8126 3657 8129 3657 8139
      3658 8144 3658 8153
TIME...MOT...LOC 1720Z 284DEG 1KT 3661 8141

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Aug 14, 2:58 PM EDTSpecial Weather StatementRNKFloyd32 min
Aug 14, 3:25 PM EDTSpecial Weather StatementRNKTazewell35 min
Aug 14, 3:28 PM EDTSpecial Weather StatementRNKCity of Galax17 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRNKCity of Galax60 min
Aug 14, 4:46 PM EDTSpecial Weather StatementRNKGrayson59 min
Aug 14, 4:56 PM EDTSpecial Weather StatementRNKWythe34 min
Aug 14, 5:16 PM EDTSpecial Weather StatementRNKWythe59 min
Aug 14, 5:34 PM EDTSpecial Weather StatementRNKCarroll26 min
Aug 14, 5:38 PM EDTSpecial Weather StatementRNKBland37 min
Aug 14, 5:51 PM EDTSpecial Weather StatementRNKBland24 min
Aug 14, 6:12 PM EDTAreal Flood AdvisoryRNKBland, Wythe3 hr
Aug 14, 6:21 PM EDTSpecial Weather StatementRNKSmyth24 min
Aug 14, 6:35 PM EDTSpecial Weather StatementRNKBland55 min
Aug 14, 6:42 PM EDTSpecial Weather StatementRNKPulaski33 min
Aug 14, 6:44 PM EDTSpecial Weather StatementRNKTazewell61 min
Aug 14, 6:47 PM EDTSpecial Weather StatementRNKSmyth28 min
Aug 14, 6:59 PM EDTAreal Flood AdvisoryRNKBland3 hr
Aug 14, 7:15 PM EDTSpecial Weather StatementRNKBland15 min
Aug 14, 7:17 PM EDTSpecial Weather StatementRNKSmyth43 min
Aug 14, 7:42 PM EDTSpecial Weather StatementRNKBland48 min
Aug 14, 1:22 PM EDTSpecial Weather StatementRNKWatauga23 min
Aug 14, 1:35 PM EDTSpecial Weather StatementRNKWatauga25 min
Aug 14, 1:46 PM EDTSpecial Weather StatementRNKAshe29 min
Aug 14, 1:48 PM EDTSpecial Weather StatementRNKWatauga27 min
Aug 14, 2:18 PM EDTSpecial Weather StatementRNKAshe27 min
Aug 14, 2:28 PM EDTSpecial Weather StatementRNKWatauga32 min
Aug 14, 3:16 PM EDTAreal Flood AdvisoryRNKAshe, Watauga4 hr
Aug 14, 3:22 PM EDTSpecial Weather StatementRNKAlleghany23 min
Aug 14, 3:47 PM EDTSpecial Weather StatementRNKWatauga43 min
Aug 14, 4:30 PM EDTSpecial Weather StatementRNKWatauga60 min
Aug 14, 5:00 PM EDTSpecial Weather StatementRNKAlleghany60 min
Aug 14, 7:24 PM EDTSpecial Weather StatementRNKWatauga36 min

Nearby

Special Weather Statements in Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.